Rituximab-Related Late-Onset Neutropenia in Patients with Rheumatic Diseases: Successful Re-Challenge of the Treatment
Unusual or unexpected effect of treatment, Adverse events of drug therapy , Educational Purpose (only if useful for a systematic review or synthesis)
Tatiana Reitblat, Alexander Wechsler, Olga Reitblat
Department of Rheumatology, Barsilai Medical Center, Ashkelon, Israel
Am J Case Rep 2015; 16:211-214
We describe here 2 patients who developed late-onset neutropenia after Rituximab treatment.
While this phenomenon is well described among patients suffering from hematological malignancies, such adverse effects are rare among patients with rheumatic diseases.
Case Report: Two patients, the first with rheumatoid arthritis and the second with granulomatosis with polyangiitis, were treated by Rituximab after all previous treatments failed. The patients developed late-onset neutropenia after several courses of treatment. The first patient, with symptomatic neutropenia, recovered after a single dose of granulocyte macrophage stimulating factor, and the second patient’s neutrophils increased spontaneously.
Both patients were retreated by rituximab in their scheduled time without further complications.
Conclusions: Our case series is unique because the same phenomenon appeared in patients with different rheumatic diseases. This case series confirms the possibility of continuing the treatment without further adverse effects.
Keywords: Arthritis, Rheumatoid - drug therapy, Antirheumatic Agents - therapeutic use, Follow-Up Studies, Granulocyte-Macrophage Colony-Stimulating Factor - therapeutic use, Leukocyte Count, Neutropenia - drug therapy, Rituximab - therapeutic use, Time Factors